Terbutaline sulfate (Bricanyl, Brethine) is a β-adrenergic agonist agent used in the treatment of asthma. It is mostly β2-selective, it has excellent bronchodilatory effects, and its long duration of action makes it an attractive drug for the outpatient treatment of asthma. Although one package insert (Bricanyl) does not recommend use in children younger than 12 years of age, there is extensive experience in younger patients.1 We describe a patient in whom seizures developed after high-dose terbutaline therapy; to our knowledge, seizures are a previously unreported complication of the drug.
Report of a Case.—A 7½-year-old girl had a long history of asthma. Her neurologic history was noncontributory, with no history of seizures or abnormal psychomotor development. There was no family history of any seizure disorder. She had been treated with theophylline, metaproterenol sulfate, and cromolyn sodium, with only partial improvement. In December 1980, therapy was started with